MAUDE Adverse Event Report: ETHICON INC. NRLON BLK 8X18IN 3-0 S/A RB-1 CR; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. NRLON BLK 8X18IN 3-0 S/A RB-1 CR; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number C553D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/16/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).H6 component code: g07002 - device evaluation pending this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The device upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested, and the following was obtained via: - were x-rays taken to locate the needle piece(s)?=>ct - was there any additional tissue damage resulting from the search for the needle piece?=>unk - could you kindly perform and document the follow-up attempt for the product return? furthermore, please ensure that the shipment tracking number is recorded in the notes or rmao sections.=>the device has been received at sukagawa and will be shipped.Please check rmao.- please provide the source or name of person providing answers to follow-up questions: (b)(6).Additional information: -the location where the needle fragment fell is unknown.-it was determined that there was no remaining, so an additional treatment was not required.-the needle fragment (the tip) have not been retrieved.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.
 
Event or Problem Description
It was reported that a patient underwent a tumor resection procedure on (b)(6) 2025 and suture was used.During the procedure, it was reported by a sales rep that, during an awake tumor resection for brain tumor, the product involved was used to close the cranial dura mater.The needle tip was broken when passing the needle through, so a new product of the same type was used, and the closure was successful.Due to concerns that the needle tip may have remained inside the body, a ct scan was performed after the surgery, but it was determined that there was no remaining inside the body.As two consecutive packages of needle breakages occurred, the products from the same lot have been isolated not to be used.It was a control release needle.Another product was used to complete the case.When we send the sample to you, we will let you know its return date and tracking number.There were no adverse consequences to the patient.Further details are not provided from the hp.The location where the needle fragment fell is unknown.It was determined that there was no remaining, so additional treatment was not required.The needle fragment (the tip) have not been retrieved.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).H6 component code: g07002 - no device problem found.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6, d9, h3.H3 investigation summary: the product was returned to ethicon for evaluation.Six (6) unopened samples that pertain to product code c553d were received for analysis,.This product code is multistrands and contains eight strands per packet.In order to evaluate the condition of the returned samples, the packets were opened.The swage and attachment area were noted as expected.The tip and body of the needles were examined under magnification and no anomalies or issues related to needle breakage were found.In addition, the samples were tested by resistance test to needle and met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event.To avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.H3 needle analysis: the product received for analysis was c553d visual inspection and metallurgical analysis were performed on the returned product.A failed suture needle, labeled as (b)(4) was submitted to herrera, stafford and associates, llc (hsa) for fractographic evaluation on september 25, 2025.The component was identified as product code vcp772d.It was requested that hsa assess the fracture mode of the failure.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 11/5/2025.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 no device problem found corrected information: d4 udi additional information: h3, h6 a manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.H3 investigational summary: the product was returned to ethicon for evaluation.One empty winding former and six used needles were received for analysis.The product code c553d is multi-strands and contains eight needle sutures combinations per packet.During the visual inspection of the used needles, the swage and attachment area were noted to be as expected.The tip and body of the needles were examined, and no issues related to breakage needle were observed during the evaluation.In addition, crimping marks were noted in the body needles.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.

Brand Name
NRLON BLK 8X18IN 3-0 S/A RB-1 CR
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key23260258
Report Number2210968-2025-11622
Device Sequence Number4940846
Product Code GAR
UDI-Device Identifier10705031023888
UDI-Public(01)10705031023888(17)300131(10)106A2G
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberC553D
Device Lot Number106A2G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2025
Supplement Date Received by Manufacturer10/13/2025
11/13/2025
Initial Report FDA Received Date10/09/2025
Supplement Report FDA Received Date11/05/2025
12/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown